MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA NSC SHUNT ASSEMBLY, WITH BIOGLIDE; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA NSC SHUNT ASSEMBLY, WITH BIOGLIDE; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Catalog Number 96665
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code Therapeutic Response, Decreased (2271)
Date of Event 10/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned valve was patent.The valve was returned at pl 0.5 and was not adjustable.This precluded pressure-flow and pre-implantation testing.The valve did not meet requirements for reflux.There was proteinaceous debris noted within the interior and exterior of the valve.Debris within the valve may interfere with the adjustment mechanism resulting in fluid reflux and in difficulty adjusting the valve.The instructions for use (ifu) that accompany the device caution that ¿shunt obstruction may occur in any of the components of the shunt system.The system may become occluded internally due to tissue fragments, blood clots, tumor cell aggregates, bacterial colonization or other debris¿.The valve also did not meet the requirements for leak testing due to multiple tears in the top of the cassette housing chamber.There were also multiple tears observed in the top of the reservoir.It is unknown how or when this damage occurred.The ifu caution that ¿improper use of instruments in the handling or implantation of shunt products may result in the cutting, slitting, or crushing of components.¿ the ifu also caution that ¿care should be taken in handling the valves as silicone has a low cut and tear resistance.A review of the manufacturing records showed no anomalies.All valves are 100% tested at the time of manufacture.Approximately 90 cm of the peritoneal catheter was returned.The returned catheter was patent.However it did not meet the requirements for leak testing due to a tear observed approximately 7 cm from the distal end.It is unknown how or when this damage occurred.The catheter met all of the requirements for the tensile strength and ultimate elongation tests.The instructions for use that accompany the device cautions that low tear strength is a characteristic of most unreinforced silicone elastomer materials, and that care must be taken with the handling and placement of the silicone elastomer catheter tubing to avoid cuts, nicks, or tears.There was proteinaceous debris observed on the exterior of the catheter.A review of the manufacturing records showed no anomalies.All catheters are 100% inspected at the time of the manufacture.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported to medtronic neurosurgery that the device had malfunctioned.It was stated that occlusion/damage was considered.According to the report, the device was replaced.

Brand Name
STRATA NSC SHUNT ASSEMBLY, WITH BIOGLIDE
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6147470
Report Number2021898-2016-00458
Device Sequence Number407097
Product Code JXG
UDI-Device Identifier00643169472938
UDI-Public00643169472938
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K033850
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue Number96665
Device Lot NumberD69708
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2016
Initial Report FDA Received Date12/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;